Friday, August 26, 2011

Side effects . . .

My bio-son has been on Focalin XR for ADHD for 4 years. From the first day he started it, it has been a perfect match for him. He did had some minor side effects such as no appetite and minor stomach aches, but for the most part it has been a god-send.

Over the summer we started seeing some difficult break through behaviors and I did not want to up the dose over the summer. The pediatrician decided to increase the dosage in August so he could get a good running-start into the new school year. Prior to the increase we started seeing a bit more agitation and some fears creeping in. The biggest fear was of bugs. He was not able to sleep at nights until after 1:00 pm some nights. He also started picking his fingers, his lips and any sores. You could tell there was some anxiety there and I thought it was simply that the increase was needed.

With the increase the symptoms just kept getting worse. The fear of bugs took over to the point where he refused to go outside. This is a child who lives to be outdoors. He would FREAK OUT if he saw a bug and was in constant vigilance for about a half hour after. There was no calming him down. When he as not with me it was even worse. He would scream like I have never heard before. It was as though he was being kidnapped. He was absolutely hysterical. He is 9 and in 4th grade. It was totally out of character.

With school starting I really thought the peer pressure would stop the behavior. He begged me not to tell them and swore he could control it at school. I was wrong. Three days into the school year and I was getting a call from the case manager at school. She was very concerned. They had just had a very severe reaction and I called the pediatrician. She asked me to bring him in the next morning concerned it was a reaction.

I googled Focalin XR and fear of bugs and lo' and behold, it is a common irrational phobia! Forums were packed with info about this. The ped said that it is fairly common and that his body was simply "saturated" with the drug and it was time to switch. He is now on the Daytrana patch. Yesterday he had a bit of a hiccup about 2 hours into wearing it and was complaining of chest pains. The ped said to remove it and he had an EKG this morning. Everything was fine so they put him back on it.

Hopefully this med will do the trick. She did say that it is known for less side effects concerning appetite since it is not going into his stomach. Another positive is that we can remove it earlier and the effects will stop so he can get more sleep. I am hoping the transition is an easy one and we get back on track quickly. The school is being very cooperative and quite kind about the whole thing. The bug thing should stop as the Focalin is cokmpletely out of his system in 4 days unless we end up dealing with it as alearned behavior. Last night I told him that his medication was causing the fear and he said, "Oh! That's why I am so afraid. I have never been afraid before so that makes sense." He is a logical kid so maybe it will be that easy! Fingers crossed.


Becky said...

Andrew was on the Daytrana Patch for a while and I loved it! It did not seem to affect his appetite as much and for him controlled the symptoms well. It did exacerbate his constipation enough so that he ended up hospitalized for a rule out (GI) obstruction but then he has always struggled with that.

One thing to watch for - I learned this the hard way of course (lol) is that in warmer weather sometimes the patch can be sweated out of place... When he was playing outside of hot days.. if he became lil wild man I knew then to look for the patch as it would be sweated into a rolled up ball, LOL!

Glad they easily figured out your sons issues and that it was a simple med reaction versus an honest issue that was not going to go away!

2busyannie said...

Gack! We just switched to Foca lin because of some weird breakthrough behaviors on Vy vanse. My daughter already has irrational fears of bugs and a host of other things without even being on this med yet.